Toxic manifestations due to the administration of large doses of the nitrates are well known. This is particularly true of bismuth subnitrate.1 The most striking finding in such patients is methemoglobinemia with severe cyanosis. The factor responsible is a reduction of the nitrate to the nitrite with subsequent transformation of the hemoglobin to methemoglobin.
In 1926 Jacobs and Keith2 suggested the use of ammonium nitrate as the least disagreeable and the most effective of the acid-producing salts to be used as a diuretic. They employed it extensively at the Mayo Clinic without any detrimental effects.
In 1928 Barker and O'Hare3 reported for the first time the appearance of severe cyanosis in a patient with nephrosis who had received 15 Gm. of ammonium nitrate a day for ten days. They attributed the condition to methemoglobinemia, although spectroscopic examination of the blood was not made.
In 1929 Eusterman and